Alert archive / Wyoming / Winter Storm Watches in 2021
Winter Storm Watch 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at May 8, 2021, 1:23 PM MDT for Albany County, Laramie County, Wyoming. It took effect at May 10, 2021, 12:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 8, 2021, 1:23 PM MDT (19:23 UTC)
- In effect from
- May 10, 2021, 12:00 AM MDT
- Expired
- May 9, 2021, 1:28 PM MDT
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3524 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025 WWUS45 KCYS 081923 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 123 PM MDT Sat May 8 2021 ...HEAVY WET SNOW POSSIBLE INTERSTATE 80 SUMMIT AND FOOTHILLS LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... WYZ116-117-091200- /O.NEW.KCYS.WS.A.0009.210510T0600Z-210511T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 123 PM MDT Sat May 8 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Heavy wet snow possible. Total snow accumulations of 4 to 8 inches possible. * WHERE...South Laramie Range and Foothills. This includes the Interstate 80 Summit, Buford, Federal, Horse Creek and Vedauwoo. * WHEN...From late Sunday night through Tuesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
187 WWUS45 KCYS 090840 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 240 AM MDT Sun May 9 2021 ...HEAVY WET SNOW POSSIBLE INTERSTATE 80 SUMMIT AND FOOTHILLS LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... WYZ116-117-100000- /O.CON.KCYS.WS.A.0009.210510T0600Z-210511T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 240 AM MDT Sun May 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Heavy wet snow possible. Total snow accumulations of 4 to 8 inches possible. * WHERE...South Laramie Range and Foothills. This includes the Interstate 80 Summit, Buford, Federal, Horse Creek and Vedauwoo. * WHEN...From late Sunday night through Tuesday morning. * IMPACTS...Travel could be difficult. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ CLH
955 WWUS45 KCYS 091928 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 128 PM MDT Sun May 9 2021 ...ACCUMULATING SNOW WITH TRAVEL IMPACTS FOR PORTIONS OF SOUTHEAST WYOMING LATE TONIGHT THROUGH TUESDAY MORNING... WYZ116-117-101200- /O.UPG.KCYS.WS.A.0009.210510T0600Z-210511T1500Z/ /O.NEW.KCYS.WS.W.0015.210510T0600Z-210511T1800Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 128 PM MDT Sun May 9 2021 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches. * WHERE...South Laramie Range and Foothills. This includes the Interstate 80 Summit, Buford, Federal, Horse Creek and Vedauwoo. * WHEN...From Midnight tonight to Noon MDT Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ103-106-110-114-118-101200- /O.NEW.KCYS.WW.Y.0033.210510T0600Z-210511T1800Z/ North Laramie Range- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-Snowy Range-Central Laramie County- Including the cities of Garrett, Esterbrook, Bordeaux, Arlington, Elk Mountain, Centennial, Albany, and Cheyenne 128 PM MDT Sun May 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT TUESDAY... * WHAT...Snow expected. Total snow accumulations 3 to 6 inches between 6000 and 7000 feet, with 6 to 12 inches above 7000 feet. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, Snowy Range and Central Laramie County. This includes Arlington, Bordeaux, Centennial, Elk Mountain, and Cheyenne. * WHEN...From Midnight tonight to Noon MDT Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at May 8, 12:02 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 8, 12:02 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1202 PM MDT Sat May 8 2021 .UPDATE... Issued at 1201 PM MDT Sat May 8 2021 High Wind Warning for the North Snowy Range Foothills (WY Zone 110) was allowed to expire at Noon MDT. West to northwest winds will occasionally gust to around 50 MPH into the afternoon. && .SHORT TERM...(Today - Sunday Night) Issued at 249 AM MDT Sat May 8 2021 A small window of opportunity early this morning for 60+ MPH gusts near Arlington/Elk Mountain as the 700 hpa CAG-CPR gradient climbs to near 60 meters after 09z in advance of a surface cold front now moving into western Carbon County. Observed gusts have remained at or below 50 MPH so far, but trends will need to be monitored quite closely over the next few hours as a short-fused High Wind Warning may be required. Windy for most areas today w/ temperatures likely falling post-fropa prior to peak heating. 35+ knots of 700 mb flow should support occasional gusts to 50 MPH given the very steep low and mid level lapse rates. Isolated to widely scattered showers do appear possible today & tonight as the mid-level short wave sweeps across the area. Precipitation chances are likely to be on the up- tick again by Sunday night as a vigorous upper-level trough begins to dig south into the Great Basin. Temperatures should trend lower on Sunday with highs struggling to break 50 deg F for areas along/ west of I-25. .LONG TERM...(Monday - Friday) Issued at 249 AM MDT Sat May 8 2021 The primary focus in the extended forecast period is the potential for accumulating snow across parts of the area. The aforementioned short wave will continue digging into the 4 Corners region through Tuesday. A prolonged period of moist low-level upslope will likely result from this slow moving system, contributing to a good chance for widespread precipitation over the central high plains. Biggest challenge for this event will be snow levels w/ tricky temperature profiles in this flow regime. The models (GFS/ECM/NAM) are in very good agreement with 700 mb temperatures colder than -5 deg C after 00z Monday which leads to higher confidence in snow levels down to around 5500 feet or so. Ensemble guidance continues to suggest the widest of QPF ranges, so it is much too early to speculate on snow accumulations. Nonetheless, several inches of heavy wet snow could fall at or above 5500 feet elevation from Sunday night through Tue morning. Stay tuned! && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1137 AM MDT Sat May 8 2021 Latest GOES-E satellite continues to monitor the MVFR CIGS out by KAIA and KCDR. Guidance is split on the improvements to CIGS through the afternoon but trended with improving conditions by the CONSSHORT. Otherwise VFR conditions should persist for the other sites ahead of next shortwave band. Cannot completely rule out a stray shower though confidence low for inclusion. Gusty winds to continue through the day, diminishing after sundown. Lowering CIGS return mainly after 06z for KCYS east into the Panhandle with MVFR to IFR again possible for KCDR and KAIA. && .FIRE WEATHER... Issued at 249 AM MDT Sat May 8 2021 Fire weather concerns will be low through early next week with the anticipation of cooler temperatures along with widespread rain and snow. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Warning until noon MDT today for WYZ110. NE...None. && UPDATE...MAJ SHORT TERM...CLH LONG TERM...CLH AVIATION...WM FIRE WEATHER...CLH
Hazardous weather outlook, May 8, 6:28 AM MDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 628 AM MDT Sat May 8 2021 WYZ106-110-091230- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- 628 AM MDT Sat May 8 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong wind gusts up to 50 MPH will be possible in the wind prone areas of southeast Wyoming through late this morning, especially near Arlington and Bordeaux. A High Wind Warning is in effect for the Arlington and Elk Mountain area until Noon MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Widespread rain and high elevation snow will develop across much of the area Sunday night and continue through at least early Tuesday. Accumulating snow is possible along with some impacts to travel. .Spotter information statement... Spotter activation will not be needed. WYZ103-112-114-116-117-091230- North Laramie Range-Sierra Madre Range-Snowy Range- South Laramie Range-South Laramie Range Foothills- 628 AM MDT Sat May 8 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Widespread rain and high elevation snow will develop across much of the area Sunday night and continue through at least early Tuesday. Accumulating snow is possible along with some impacts to travel. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109-111-113-115-091230- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley- 628 AM MDT Sat May 8 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Widespread rain and high elevation snow will develop across much of the area Sunday night and continue through at least early Tuesday. Accumulating snow is possible along with some impacts to travel. .Spotter information statement... Spotter activation will not be needed. NEZ003-019>021-054-055-096-WYZ101-107-108-118-119-091230- Box Butte County-Scotts Bluff County-Banner County-Morrill County- Kimball County-Cheyenne County-Southern Sioux County- Converse County Lower Elevations-East Platte County-Goshen County- Central Laramie County-East Laramie County- 628 AM MDT Sat May 8 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Widespread rain and high elevation snow will develop across much of the area Sunday night and continue through at least early Tuesday. Accumulating snow is possible along with some impacts to travel, especially above 5500 feet elevation. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ102-091230- Dawes County-Northern Sioux County-Niobrara County- 628 AM MDT Sat May 8 2021 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Unsettled weather is expected late in the weekend into early next week with potential for accumulating snow. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, May 8, 7:49 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 AM MDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
05/08/2021 M64 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
WMLocal storm report, May 8, 9:31 AM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
931 AM MDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
05/08/2021 M60 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
WMLocal storm report, May 8, 10:20 AM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
05/08/2021 M62 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
WMLocal storm report, May 8, 10:50 AM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT SAT MAY 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
05/08/2021 M65 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
WMSpecial weather statement, May 8, 12:07 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1207 PM MDT Sat May 8 2021 WYZ110-082015- North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1207 PM MDT Sat May 8 2021 Sustained west to northwest winds of 25 to 35 mph will occasionally gust to 50 to 55 mph early this afternoon along Interstate 80 between Laramie and Rawlins. Those driving light weight and high profile vehicles, including campers and tractor trailers should exercise caution.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:15 AM MDT | High Wind Warning | CYS | Albany, Carbon | 8 hr |
Nearby
Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.